Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Palliat Support Care. 2007 Sep;5(3):273-80.

Chemotherapy and cognitive deficits: mechanisms, findings, and potential interventions.

Author information

  • 1Department of Psychiatry and Behavioral Sciences, Memorial Sloan-Kettering Cancer Center, New York, New York 10022, USA. nelsonc@mskcc.org

Abstract

"Chemobrain" is the phenomenon of cognitive decline some patients may experience after chemotherapy. Current research indicates the cognitive domains that may be most impacted by chemotherapeutic agents are visual and verbal memory, attention, and psychomotor functioning. These cognitive deficits can have an effect on a patient's ability to make informed treatment decisions, pursue occupational or academic pursuits, and his or her overall quality of life. The potential mechanisms that cause this disruption remain largely unknown, although contributing factors could be vascular injury and oxidative damage, inflammation, direct injury to neurons, autoimmune responses, chemotherapy-induced anemia, and the presence of the apolipoprotein E epsilon4 (APOE epsilon 4) gene. Interventions to help alleviate the symptoms of chemobrain could include nonpharmacologic treatment such as antioxidants and cognitive-behavioral therapy. In addition, patients may benefit from pharmacologic treatment such as recombinant human erythropoietin and psychostimulant drugs such as methylphenidate. It is important to note that the proposed therapeutics treat the symptoms of chemobrain based on the hypothesized mechanisms. Therefore, a detailed understanding of the mechanisms that cause chemobrain, as well as a comprehension of what specific cognitive domains are impacted, is crucial in developing more specific treatments to improve patients' cognitive functioning and overall quality of life.

PMID:
17969831
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk